Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 59, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 20, 1997, 11:32 PM CDT for Dubuque County, Iowa. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 1997, 11:32 PM CDT (04:32 UTC)
- Expired
- Jun 21, 1997, 12:35 AM CDT
- In force
- 63 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Dubuque County, IA
The radar
The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 11:38 PM CDT | Hail 1.5 | Peosta, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4926 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 210433 RRA SVRMLI IAC061-210535- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1132 PM CDT FRI JUN 20 1997 * SEVERE THUNDERSTORM WARNING FOR DUBUQUE COUNTY IN NORTHEASTERN IOWA * UNTIL 1235 AM CDT * SOME LOCATIONS AFFECTED LORE AROUND 1130 PM CDT JULIEN AROUND 1130 PM CDT DUBUQUE REGIONAL AIRPORT AROUND 1135 PM CDT DURANGO AROUND 1140 PM CDT DUBUQUE AROUND 1155 PM CDT * AT 1133 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR 9 MILES WEST OF DUBUQUE OR 3 MILES WEST OF JULIEN MOVING EAST AT 15 MPH. IF YOU ARE IN THE PATH OF THESE STORMS...MOVE TO A PLACE OF SAFETY. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO AND TELEVISON STATIONS FOR THE LATEST WEATHER INFORMATION. BERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:16 PM CDT, 9 hours 16 minutes earlier.
Area forecast discussion, Jun 20, 2:16 PM CDT, 9 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 200 PM CDT FRI JUN 20 1997 JET SHIFTING SLIGHTLY N OF PREVIOUS PROGS FOR TNT AND SAT. DIVERGENT THICKNESSES ALSO SLIGHTLY FURTHER N. SO EMPHASIS OF HEAVY PRECIP NORTHERN PORTION OF CWA. TIMING CHANGES ALSO INDICATED BY MODELS. FIRST PERIOD HEAVY PRECIP FOR OUR CWA THIS EVE ACCORDING TO MODELS...INSTEAD OF LATER TONIGHT AS WOULD BE CASE FOR MCC/MCS SCHENARIO. LATER TONIGHT RAIN WOULD BE LIGHT...ACCORDING TO MODELS. ALSO...SECOND PERIOD HEAVY PRECIP ON SATURDAY AFTN...ASSOCIATED WITH LOW. HIGH PRESSURE BEGINS TO BUILD IN SATURDAY NIGHT. I DON'T BUY TOTALLY INTO MODEL TIMING...THINK LATER TONIGHT WILL BE HEAVIER PRECIP SINCE TAKES A WHILE FOR MEAN RH TO INCREASE. NEVER DOES THE MEAN RH INCREASE DURING THE NIGHT ENOUGH TO PRODUCE EXCESSIVE RAIN...EXCEPT MAYBE ISOLATED AREAS. SECOND ROUND OF RAIN ON SATURDAY COULD BE MORE INTERESTING IN THIS REGARD...BUT STILL MPEAN RH NOT VERY HIGH. VEERING WINDS THROUGH TONIGHT AND INTO SATURDAY BEAR WATCHING VIS-A-VIS POTENTIAL FOR SEVERE. CID 70/70 DBQ 68/80 MLI 70/70 BRL 72/40 ARKELL
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 12:51 AM CDT | Tornado Warning | DVN | Buchanan | 64 min |
| Jun 21, 1:04 AM CDT | Severe Thunderstorm Warning | DVN | Benton | 61 min |
| Jun 21, 1:20 AM CDT | Tornado Warning | DVN | Delaware, Linn | 60 min |
| Jun 21, 1:46 AM CDT | Tornado Warning | DVN | Jones | 64 min |
| Jun 21, 1:52 AM CDT | Tornado Warning | DVN | Dubuque | 63 min |
| Jun 21, 2:05 AM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson | 65 min |
| Jun 21, 2:20 AM CDT | Severe Thunderstorm Warning | DVN | Jackson | 60 min |
| Jun 21, 3:58 AM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 62 min |
| Jun 21, 4:01 AM CDT | Severe Thunderstorm Warning | DVN | Washington | 59 min |
| Jun 21, 4:10 AM CDT | Severe Thunderstorm Warning | DVN | Jefferson | 65 min |
| Jun 21, 4:19 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Louisa | 61 min |
| Jun 21, 4:46 AM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 64 min |
| Jun 21, 4:53 AM CDT | Tornado Warning | DVN | Jones | 47 min |
| Jun 21, 4:55 AM CDT | Severe Thunderstorm Warning | DVN | Cedar | 45 min |
| Jun 21, 4:56 AM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 49 min |
| Jun 21, 5:07 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 58 min |
| Jun 21, 5:22 AM CDT | Severe Thunderstorm Warning | DVN | Jackson | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.